E-ISSN 2149-9934
*
Diclofenac Induced Paroxysmal Atrial Fibrillation
1 Department of Cardiology, Başkent University Konya Application and Research Centre, Konya, Turkey  
JEMCR 2018; 9: 80-82
DOI: 10.5152/ jemcr.2018.2388
Key Words: Diclofenac, adverse effects, paroxysmal atrial fibrillation
Abstract

Introduction: Diclofenac sodium is commonly used medication for pain relief and reducing inflammation. Adverse effects of diclofenac are well defined in the literature but none of the patients described previously in the literature presented with diclofenac induced paroxysmal atrial fibrillation (PAF) as in our case.


Case Report
: A 48 year old male admitted to emergency department with severe headache. The patient had history of migraine. Physical examination of the patient revealed no pathologic sign and 75 mg diclofenac sodium administered intramuscularly for headache. He had severe attack of palpitation and dispne 20-30 minutes after administrating diclofenac sodium. Electrocardiography was consistent with atrial fibrillation (AF) with the ventricular rate of 140 beats/min. The patient’s heart rate was controlled. The patient’s rhythm returned to sinus rhythm spontaneously after 12 hours.


Conclusion
: The most common sustained arrhythmia is AF. The estimated prevalence of AF is 0.4% to 1% in the general population. Studies showed that 40.2% of patients with AF was PAF. Underlying cause of PAF is similar to causes of sustained AF. Any report about PAF due to diclofenac was not reported before in the literature. It should be taken into account that diclofenac may cause PAF.


Cite this article as
: Okuyan H. Diclofenac Induced Paroxysmal Atrial Fibrillation. J Emerg Med Case Rep 2018; 9(4): 80-2.

Key Words
Authors
All
Author’s Corner
Reviewer's Corner
Survey
AVES | Copyright © 2018 Emergency Medicine Physicians Association of Turkey | Latest Update: 01.11.2018